Accession Number:

ADA402693

Title:

Organophosphonate Caused Cardiac Toxicity: Action Potential Dynamics in Atrial Tissue

Descriptive Note:

Final rept. Nov 2000-Aug 2001

Corporate Author:

ARMY RESEARCH LAB ABERDEEN PROVING GROUND MD

Personal Author(s):

Report Date:

2002-05-01

Pagination or Media Count:

26.0

Abstract:

Highly effective treatments for the effect of organophosphonate and organophosphate OP nerve agents have eluded the medical community. It is known that acetylcholine overload is one of the effects of OP toxicity, but the cellular processes leading to cardiac toxicity are still incompletely understood. This study details high performance computer simulations of the electrophysiology in atrial toxicity. It shows that hyperkalemia of the tissue, one of the manifestations of OP intoxication, promotes the processes leading to reentry, a recursor of atrial fibrillation. Then, we demonstrate that changes in two of the potassium membrane currents, isub Kr and isub Ks, can modulate the reentry process. This suggests that Class III anti-arrhythmic agents that primarily block these currents in the cardiac cells are important candidates for therapeutics of OP poisoning.

Subject Categories:

  • Medicine and Medical Research
  • Chemical, Biological and Radiological Warfare

Distribution Statement:

APPROVED FOR PUBLIC RELEASE